advertisement
Question
Posted by: Ella | 2011-03-23

Why do you menstruate when on The PIll if you''re not ovulating?

I am really confused about this: I understand that the Pill makes your body think it is pregnant so that it doesn''t make an egg. My gynae told me that when you have your period it is then a ''fake''
period and you on y get it because you aren''t taking the hormones anymore, so your body realises it isn''t pregnant after all and sheds the uterine lining.

But where does the blood (uterus lining) come from then?
If it''s not a " real"  period why would the blood build up in the uterus?
And, surely, then, if you skip the inactive pills, that blood just sits there in your uterus until you eventually take the inactive ones again, thus letting the blood flow out.
So, logically, then, If you just keep taking the active pills &  don''t have a period for a year, you would have 12 months worth of menstrual blood in your uterus?

I''m totally confused and I can''t seem to find a clear answer anywhere. Help!

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageGynaeDoc

The womb lining builds up less if you are on the Pill. However, if you skip the placebos for a year, there will be a build-up of womb lining so it is often the case that the period is much heavier after this length of time.

Best wishes

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

4
Our users say:
Posted by: Lindie (Midwife) | 2011-03-28

It''s a pleasure Ella. Glad I could help with that. It''s actually a common misconception. So numerous women, when leaving the pill for the first time, get the normal withdrawal bleeding as usual, but then their periods do not show up within the cycle they had whilst on the pill. This makes you think you might be pregnant.

But that is where it is important to remember that your cycle was regulated by birth control and therefore the bleeding was not truly your menses (period). So it might take some time for your body to return to its normal cycle and this could differ from what it was on the pill.

Reply to Lindie (Midwife)
Posted by: gynaedoc | 2011-03-28

The womb lining builds up less if you are on the Pill. However, if you skip the placebos for a year, there will be a build-up of womb lining so it is often the case that the period is much heavier after this length of time.

Best wishes

Reply to gynaedoc
Posted by: Ella | 2011-03-24

That is so interesting - thank you, Midwife! This has been confusing (and worrying) me for some time, and I''m so grateful to you for clearing that one up!

Reply to Ella
Posted by: Lindie | 2011-03-24

Hi Ella

Although it is commonly referred to as having your " periods"  after your active pills and during your inactive pills, it is only done so for simplicity. It is not really periods (well not in the same sense as what you would have if you were not on birth control).

The bleeding that occurs after your 21 days of birth control, is called withdrawal bleeding. A withdrawal bleeding episode occurs during this week (when taking your inactive or placebo pills), because the change in hormone dosage causes the uterine lining to weaken just enough to allow for some bleeding to occur. It is important to point out that withdrawal bleeding is due to the change in hormone levels, not a true period.

With regards to where the blood comes from - it is important to remember that periods happen as a result of ovulation and not the other way around. That said, the withdrawal bleeding physiologically does the same as a period, except that ovulation didn''t take place. So just as the uterine lining gets shed during periods due to fertilization that didn''t take place during ovulation, so does the uterine lining get shed during withdrawal bleeding, due to the sudden decrease in hormones.

If you were to skip the inactive pills - there will not be any decrease in hormones in your body, so there will be nothing that triggers the uterine lining to start shedding. Remember when you finish your last active pill, it takes a few days before the bleeding starts as obviously your body has to realize that the hormones are decreasing and then start shedding the uterine lining.

Some tablets actually do exactly what you mentioned - it keeps you from having any bleeding for the whole duration that you take the pills. This will not cause you to " store"  12 months of menstrual blood as there was never a decrease in hormones so there was never a trigger for the bleeding to start.

Hope this helps. Feel free to respond if there is still questions.

Source - Midwife

Reply to Lindie

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement